Montana, 2022

High Wind in Montana, December 26, 2022

December 26, 2022 · NWS TFX · 2 events in 2 counties and zones

Northwesterly flow aloft behind a departing shortwave trough quickly became westerly and strengthened along the Northern Rocky Mountain Front, bringing windy conditions to the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Northwesterly flow aloft behind a departing shortwave trough quickly became westerly and strengthened along the Northern Rocky Mountain Front, bringing windy conditions to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 26, 10:48 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 26, 10:48 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1048 AM MST Mon Dec 26 2022

...Morning Update and Aviation Section Update...

.SYNOPSIS...

An unsettled weather pattern continues for the remainder of the
week, with a parade of Pacific weather systems bringing periods of
strong gusty winds and mostly mountain snow. The strongest system
will move into the Northern Rockies Tuesday into Wednesday, when
accumulating snow and strong winds will impact locations along the
Continental Divide and the higher terrain along the Idaho and
Wyoming borders. Temperatures will initially run above average, but
will trend closer to normal toward the weekend.

&&

.UPDATE...

We have increased PoPs and QPF a bit for the next few hours as a
warm front is generating some brief freezing rain over eastern
parts of north-central Montana. As the warm front crosses the area
and helps to mix down warmer air aloft, the temperature has risen
from the lower teens above zero to around 40 degrees in the Havre
area in the last hour or so, with some light freezing rain also
occurring.

The other significant change was to upgrade the Winter Storm Watch
to a Winter Storm Warning for the public zones bordering
northeastern Idaho and northwestern Wyoming. The Winter Storm
Warning is being issued more for the high wind component than for
the heavy snow component, though the West Yellowstone area will
likely come close to meeting the snow accumulation criteria.
Nevertheless, the primary impact with the Winter Storm Warning
will be the significant blowing and drifting snow component,
especially outside of the West Yellowstone.

For the afternoon forecast package, there will be consideration
for needing a Winter Weather Advisory for northeastern parts of
the forecast area Tuesday as a warm front lifts northeast across
the area with overrunning rain developing and falling on surfaces
that are at or below freezing. This is a reminder that while road
temperatures may briefly rise above freezing given the warmer
ambient temperatures, sub-surface temperatures remain far below
freezing and will cause roads to refreeze with the loss of minimal
daytime heating.

There are no other significant changes to the current watches,
warnings, and advisories.

&&

.AVIATION...
1045 AM MST Mon Dec 26 2022 (26/18Z TAF period)

Freezing rain transitioning over to rain ahead of a warm front
across the High Plains region should diminish between 18z and 20z
for KHVR. Surface winds strengthen and become gusty this afternoon
that will last through the overnight period. Low level wind shear
has high probability of occurring across all terminals through
portions of the TAF period. Another weather system moves in tonight
along the Rocky Mountain Front, bringing mountain rain and snow
showers. Mountain obscuration is expected for the TAF period and
CIGs will begin to fall again after 27/06Z as snow and rain move
across Southwest Montana and portions of Central Montana. Visibility
has potential to be periodically reduced tomorrow morning into the
afternoon. Webb

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information

&&

.HYDROLOGY...

A Flood Advisory remains in effect for the Gallatin River at Logan
as minor flooding continues due to an ice jam. River levels remain
stable at just above minor flood; however, given the unpredictable
nature of ice jams and resultant flooding those with interest along
the river should remain vigilant and be prepared to act should
floodwaters rise further.

&&

.PREV DISCUSSION...
/ISSUED 503 AM MST Mon Dec 26 2022/

Today through Tuesday night...Northwesterly flow aloft behind the
departing shortwave trough will quickly become westerly and
strengthen today, bringing more windy conditions and mild
temperatures. Before this occurs, very cold, moist surfaces will
continue to create slippery roads/sidewalks through the morning
hours. Patchy fog has also developed along the Milk River Valley and
some southwest valleys, which may persist through mid- morning.
Yesterday's front has brought cold air back into the Milk River
valley, which introduces concern on whether these areas will be able
to achieve their forecast highs. The rather strong westerly flow
aloft should be enough warm these areas by this afternoon, but I did
lower maximum temperatures down a few degrees to the mid- and upper
30s in anticipation of models bringing in warmer air a few hours too
early.

As mentioned earlier, it will be on the windier side today and the
strongest winds through this evening are still forecast to be along
the Rocky Mountain Front, the plains, and the north/south oriented
southwest valleys. The latest NBM 4.1 wind gust exceedence
probabilities for magnitudes of 55 mph or higher remain at 50
percent or higher along the Rocky Mountain Front, but are running at
around 30 percent or less for other areas. A High Wind Warning was
issued for the Northern Rocky Mountain Front zones 301 and 302 this
afternoon through late tonight due a 50 + percent chance for gusts
over 74 mph. In addition to that, the probability for sustained
winds of 39 mph or greater are also running above 50 percent. Mostly
dry conditions are expected for today, though periods of light snow
will be possible along the Divide and the far southwestern
mountains.

A broad H500 trough will impact the Northern Rockies late Monday
night through Wednesday and bring a round of accumulating snow to
the Divide and over the southwest mountains along the ID/WY
borders. Winds also become strong over the southwest, especially
in the Madison Valley. Snowfall amounts aren't overly impressive,
but a snowfall of in excess of 6 inches is expected over the
Centennial Mountains and in the west Yellowstone area. Also,
blowing snow may create hazardous driving conditions in the Monida
Pass area. H700 winds look to exceed 50 kts and the EC Extreme
Forecast Index indicates a weak signal for anomalous surface
winds. Given these factors, I decided to issues a Winter Storm
Watch for public zones 329 and 330 from midnight tonight through 8
am Wednesday morning.

The inherited High Wind Watch for the Madison Valley was upgraded
to a High Wind Warning and the start times was shifted 6 hours
earlier to midnight tonight. The remainder of the High Wind Watch
will continue as is, but its effective time was moved up to match
the Madison Valley warning. Snowfall and winds will peak in
coverage and intensity Tuesday afternoon and night, but windy
conditions and lingering snows may persist through the day on
Wednesday and possibly beyond. Precipitation will be much spottier
for lower elevations Tuesday into Wednesday and shouldn't be very
impactful. The one potential exception to this will be in the
Milk River Valley, where a few hundredths of rain could fall over
very cold surfaces. Even though air temperatures are generally
progged to be above freezing, I did add the mention of light
freezing rain and light accumulating ice to the grids. No winter
weather products were issued for this, but the situation will
continue to be monitored. -RCG

Wednesday through Wednesday night...H500 shortwave will continue to
slide east and over the Northern Rockies through the day on
Wednesday, with northwesterly flow developing over Southwest through
North Central Montana during the overnight hours as transient
ridging begins to build in over the Pacific Northwest. This will
lead to continued snow, albeit light accumulations of 1-2", along
the Continental Divide and across the mountains of Southwest Montana
for much of the period. Snow will begin to wind down in areal
coverage during the evening and overnight hours on Wednesday. In
addition to the snow, gusty southwest to west surface winds are
expected across much of the CWA, particularly along the Rocky
Mountain Front. NBM4.1 probabilistic guidance suggests a high
(greater than 70%) chance that wind gusts exceed 55 mph for areas
along and west of the US Hwy 89 corridor along the Rocky Mountain
Front, with a moderate (40-70%) chance that wind gusts exceed 65
mph. Given the anticipated new snowfall, particularly across the
East Glacier Park Region, future winter weather highlights may be
need to address the blowing/drifting snow that will likely
develop. At this time no High Wind highlights are anticipated as
wind gusts are expected to remain below the 75 mph threshold for
these Rocky Mountain Front zones.

Thursday through next Sunday...a progressive pattern will bring near
normal (with the exception of above normal lows Thursday and Friday
night's in downsloping areas over the plains of Central and North
Central Montana) temperatures and mountain snow to areas along the
Continental Divide and across Southwest Montana throughout much of
the period. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  36  47  33 /  40  10  40   0
CTB  43  30  40  28 /  30  20  40  10
HLN  45  33  46  29 /  20  10  60  20
BZN  40  28  42  23 /  30  10  60  20
WYS  35  23  36  18 /  50  10 100  90
DLN  40  31  41  21 /  20  10  60  30
HVR  41  30  40  28 /  50  10  60  10
LWT  45  34  46  28 /  40  10  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 2 AM MST Tuesday for East Glacier Park
Region-Northern High Plains.

Winter Storm Warning from midnight tonight to midnight MST
Tuesday night for Gallatin and Madison County Mountains and
Centennial Mountains-Ruby Mountains and Southern Beaverhead
Mountains.

High Wind Warning from midnight tonight to 11 PM MST Tuesday for
Madison River Valley.

A Flood Advisory for the Gallatin River at Logan is effect until
Wednesday at 10 AM.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Dec 26, 6:51 AM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
651 AM MST Mon Dec 26 2022

MTZ301>330-261900-
East Glacier Park Region-Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Eastern Toole and Liberty-Hill County-Northern Blaine County-
Southern Rocky Mountain Front-Southern High Plains-
Eastern Pondera and Eastern Teton-
Western and Central Chouteau County-
Bears Paw Mountains and Southern Blaine-
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Fergus County below 4500ft-Upper Blackfoot and MacDonald Pass-
Gates of the Mountains-Little Belt and Highwood Mountains-
Snowy and Judith Mountains-Helena Valley-
Big Belt, Bridger and Castle Mountains-Meagher County Valleys-
Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Madison River Valley-Gallatin Valley-
Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of East Glacier Park, Kiowa, Babb,
Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte,
Dupuyer, Cut Bank, Ethridge, Santa Rita, Devon, Shelby, Chester,
Galata, Joplin, Lothair, Whitlash, Havre, Chinook, Zurich,
Harlem, Hogeland, Fort Belknap, Rogers Pass, Bynum, Choteau,
Pendroy, Brady, Conrad, Ledger, Floweree, Carter, Fort Benton,
Rocky Boy, Great Falls, Raynesford, Geyser, Stanford, Windham,
Benchland, Hobson, Moccasin, Hilger, Lewistown, Marysville,
Lincoln, Flesher Pass, MacDonald Pass, Canyon Creek, Wolf Creek,
Craig, Monarch, Neihart, Kings Hill Pass, Helena, Trident,
Maudlow, Battle Ridge Pass, Bozeman Pass, Deep Creek Pass,
Martinsdale, Checkerboard, Ringling, White Sulphur Springs,
Montana City, Clancy, Boulder, Corbin, Wickes, Elk Park Pass,
Homestake Pass, Toston, Townsend, Winston, Harrison, Three Forks,
Willow Creek, Pony, Whitehall, Cameron, Ennis, Jeffers,
McAllister, Norris, Bozeman, Gallatin Gateway, Dewey, Wisdom,
Wise River, Big Hole Pass, Chief Joseph Pass, Bannack, Dillon,
Glen, Waterloo, Monida Pass, Big Sky, West Yellowstone,
Targhee Pass, and Raynolds Pass
651 AM MST Mon Dec 26 2022

...Areas of black ice and frost on roads this morning...

Caution is advised for all travelers as black ice and frost on
roads are creating slick conditions across much of north-central
and southwest Montana this morning. This is due to the combination
of recent warmer air temperatures while road and ground surfaces
remain at or below freezing.

Assume any roads that appear wet or with frost on them to be icy,
as subsurface road temperatures are still well below freezing
across the region and will remain that way for the next several
days.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern High Plains

When
December 26, 11:53 AM MST to 4:58 PM MST
Where
Northern High Plains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Mesonet station MTBRN Two Medicine Bridge measured a gust of 79 mph. The sensor also measured a 75 mph gust. Otherwise, no other sensors measured gusts of 75 mph or greater in this zone.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
December 26, 12:56 PM MST to 12:58 PM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

ASOS station KCTB Cut Bank Airport measured two 62 mph gusts in quick succession.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071645, 1071646.